New Mexico, 2019

Hail in New Mexico, April 25, 2019

April 25, 2019 · NWS ABQ · 1 event in 1 county or zone

A moist and unstable airmass over eastern New Mexico combined with fast northwest flow aloft over the region to produce scattered showers and thunderstorms. Most of these storms produced brief outflow winds, small hail, and brief heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist and unstable airmass over eastern New Mexico combined with fast northwest flow aloft over the region to produce scattered showers and thunderstorms. Most of these storms produced brief outflow winds, small hail, and brief heavy rain. The strongest storm developed a few miles east of Clines Corners along Interstate 40 then shifted southeast through Guadalupe County. Three to four inches of nickel size hail accumulations along the highway resulted in five vehicles sliding off the road. One vehicle was overturned in the center median of the highway. The extent of any injuries was unknown and no further information was available from the NM State Police or NMDOT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 25, 4:54 PM MST, 56 minutes earlier.

Area forecast discussion, Apr 25, 4:54 PM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Thu Apr 25 2019

.AVIATION...
00Z TAF CYCLE
The backdoor front has pushed up to the eastern slopes of the central
mountain chain. A decent cu field has also developed over the higher
terrain, with a couple of spot ts pushing east off the Sangres into
the Northeast Highlands from KRTN to KLVS. Expect potentially erratic
gusty outflow winds from any nearby ts. MVFR cigs have a good chance
of developing at KLVS overnight thanks to the upslope flow as well. An
east canyon wind is still forecast for KSAF and KABQ, with it
already beginning at KSAF this hour and reaching KABQ by 02Z. At the
moment, not expecting winds to reach AWW criteria at KABQ, however
outflow from any storms east of the central mountain chain may give
enough of a boost to reach AWW so it is not entirely out of the
question. The east wind may also help allow the few light dry showers
sw of KABQ to make it into the RGV, so left the VCSH there. Winds
will turn southerly Friday across the east, with a lee sfc low
developing over southeast CO. This will strengthen winds across the
east Friday afternoon.

24/RJH

&&

.PREV DISCUSSION...306 PM MDT Thu Apr 25 2019...
.SYNOPSIS...
Backdoor cold front has made it south through the eastern plains.
Showers and a few thunderstorms will be noted over the northeastern
quarter or so of our CWA into the night. A few light showers will
impact central areas this evening. Friday will be warmer with a
similar pattern for convection. A back door cold front will inch into
the northeast Saturday, with this area the main focus for showers
and storms into Saturday night. Sunday will be dry and very warm. The
next significant storm system should impact NM early next week.

&&

.DISCUSSION...
The backdoor cold front has made it south through the eastern plains
and west through the highlands. The upslope flow behind the front
and the boundary the front has created will be the focus for showers
and some thunderstorms, which may last well into the night. The
central mountains on east will be the favored areas, but a few light
showers and virga will occur in the Rio Grande Valley on west to the
Divide.

Friday will be similar to Thursday with regard to the coverage of
convection, mainly for the central mountains and northeast. High
temperatures will be warmer and above normal just about everywhere.

Another back door cold front will try and sneak into the northeast
Saturday, with limited success. But it will set up an area of
convergence in the northeast, helping fuel some showers and storms
Saturday afternoon and evening. The back door cold front will push
farther south and west Saturday evening.

Sunday will be very warm and dry with critical fire weather
conditions. A storm deepening off the southern CA coast will come
inland Monday. Models then differ on the timing of the upper low,
with the GFS faster than the CMC and ECMWF. We will have
precipitation in the forecast from Monday through Tuesday night,
with Monday night and Tuesday the most active. Wednesday will be
mostly dry and warmer. A back door cold front could impact the east
again next Wednesday night and Thursday.

CHJ

&&

.FIRE WEATHER...
A relatively active weather pattern expected across northern and
central New Mexico into the middle of next week with temperatures
generally above normal. However, several cold fronts will cause
temperatures to yo-yo over northeast and east central New Mexico.
One front has plunged through most of the eastern plains today and
another is expected Saturday as winds aloft remain out of the
northwest. Thereafter, drier southwest to westerly winds strengthen
Sunday in advance of a potential storm system and associated cold
front next Monday into Tuesday. Critical conditions are now
appearing widespread over the eastern plains Sunday afternoon.
Strong westerly winds may return next Wednesday followed by a
vigorous back door cold front next Thursday.

Showers and a few storms over the northern mountains this afternoon
will expand south and eastward this evening as the cold front pushes
into the Rio Grande Valley. Isolated to scattered showers and storms
will favor the northern mountains and northeast Friday into Saturday
with spotty wetting precipitation, although isolated activity could
occur along and east of the ContDvd into the East Central Plains.
Southwest breezes Friday over the northeast and east central are not
expected to trigger critical conditions due to minimum humidities
ranging from 15-25 percent. Saturday's front in the eastern plains
is forecast to remain east of the RGV.

Drier and stronger southwest to west winds Sunday with critical fire
weather conditions appearing widespread over the eastern plains in
the afternoon. Fair to poor humidity recoveries expected both
Saturday and Sunday night portions of the west and central. A storm
system will swing over the region Monday into Tuesday, with
temperatures cooling down overall but the majority of any
precipitation falling over the north and east. Strong westerly winds
may return next Wednesday but will be followed by a vigorous back
door cold front Thursday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 25, 2:32 AM MST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Thu Apr 25 2019

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Thu Apr 25 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A back door cold front will enter northeastern New Mexico early this
morning with north winds of 25 to 35 mph for a few hours over Union
County. Showers and thunderstorms will develop over the Sangre de
Cristo Mountains later this afternoon and move east-southeast across
northeastern New Mexico this evening. A couple storms may produce
heavy rainfall, strong outflow winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated showers and thunderstorms will develop along the central
mountain chain Friday and move east into the high plains of eastern
New Mexico through Friday evening. This activity is expected to be
mainly dry with strong and erratic outflow wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Apr 25, 5:00 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
600 PM MDT Thu Apr 25 2019

NMZ523-533-260030-
Guadalupe County-Central Highlands-
600 PM MDT Thu Apr 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...WESTERN
GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Clines Corners, or 31 miles east of Moriarty,
moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel...western Guadalupe and northeastern Torrance Counties.

This includes Interstate 40 between Mile Markers 225 and 240.

&&

LAT...LON 3507 10565 3522 10553 3508 10519 3486 10537
TIME...MOT...LOC 2359Z 304DEG 13KT 3509 10549

40
Special weather statement, Apr 25, 5:31 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Thu Apr 25 2019

NMZ523-533-260100-
Guadalupe County-Central Highlands-
631 PM MDT Thu Apr 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 700
PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Clines Corners, or 33 miles east of Moriarty, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Milagro.

This includes Interstate 40 between Mile Markers 225 and 244.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3501 10556 3517 10548 3512 10515 3482 10525
TIME...MOT...LOC 0030Z 301DEG 9KT 3506 10546

24

The radar

The Albuquerque radar (KABX), 132 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Torrance

When
April 25, 5:50 PM MST to 6:05 PM MST
Where
Torrance County, 12.08 mi NNW of Derramadero
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.000, -105.380

Hail accumulated three to four inches along Interstate 40. Five vehicles slid off the highway. One of these vehicles was overturned in the center median. The extent of any injuries was unknown and no further information was available from NMSP or NMDOT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810939.